NEW ORLEANS — It’s the number two most popular, minimally-invasive cosmetic procedure in the U.S., getting filler injections to plump us facial lines, wrinkles and lips.
And if you’re one of the nearly three million men and women who get filler each year, there’s some new information about filler and the COVID vaccine.
Lauren Lovelace never liked the dark, sunken circles under her eyes.
“It was just something, I was always self-conscience about and so one of my friends had done it and suggested it to me,” said Lauren Lovelace, 27.
That suggestion was to get dermal filler under her eyes, as millions do in areas of the face, like the smile lines. She got the filler Restylane back in June.
When asked if people stopped saying that she looked tired or told her that she looked more rested afterward, she replied, “Yeah, people would be like, ‘Wow, you look like you’re glowing.’”
Lauren is in physical therapy school at LSU Health. Soon she’ll be working with patients. So Monday it was her turn to get the first dose of the Pfizer COVID-19 vaccine.
Two days later, something was wrong.
“I felt like I got punched in the face, like it’s kind of what woke me up. I turned my head and it was painful under my eyes, and so I was like freaking out,” remembers Lovelace.
Her dermatologist, Dr. Elizabeth Grieshaber, says in Moderna vaccine studies, this happened to three out of 15,000 participants with filler. And it’s even been seen after a flu vaccine.
“The vaccine is made to induce inflammation, and induce an inflammatory response so that you can develop antibodies,” said Dr. Elizabeth Grieshaber, LSU Health Sciences Center Dermatologist.
So she explained that something foreign in the body can be the site of inflammation.
Dr. Grieshaber said the inflammation is, “Rare and treatable. Steroids and antihistamines are what have been used.”
So was Lauren one of the rare cases of this inflammation because she also had the coronavirus recently?
“And so I’m wondering if she had those antibodies and then got that brisk immune reaction when she got her vaccine on Monday,” asked Dr. Grieshaber.
Lauren’s swelling near her eyes went down within a day. Dr. Grieshaber highly recommends she get her second vaccine dose.
“Because if she has swelling of this again, it’s not going to be disfiguring. It’s not going to scar her. We can mitigate it with some things we can do,” said Dr. Grieshaber.
Lauren is not concerned about the inflammation in her face and even hip joints that she got after the vaccine because she understands it’s basically the immune system mounting a defense.
“I knew that it would happen and it was a possibility. It was worth it to me to get the vaccine,” said Lovelace.
And she understands it’s a way to protect her and her future patients.
It is important to note that the reaction is to fillers and not neuromodulators like Botox, Dysport, Xeomin, and Jeuveau.
More information is available here.